Leflunomide - skin rash!

Hi - I've posted before about various side effects I've had with leflunomide (low white blood counts, weight loss etc). Saw my rheumatologist on Saturday and he isn't happy about my continued low lymphocyte count (although other white blood counts have recovered - mainly due to steroid injection apparently), so is reducing my dosage in half to 10mg a day (but did say that if things don't improve I'll need to come off it). In addition towards the end of last week I had started itching on my neck and upper chest which I mentioned to him - he said that is probably another sign that the lef isn't agreeing with me. However since Saturday this rash has spread to my lower arms and a bit on my lower legs - is now a raised red and very itchy rash! Has anyone else had this while on leflunomide and if so did it go away while still on treatment, or did you have to come off?

6 Replies

oldestnewest
  • I've had very photo sensitive skin with leflunomide - this presents as red itchy spots, even clothing doesn't prevent this! Factor 50 all over and still a bit of a rash on most exposed areas - decollatage, neck, arms, lower legs.

    You should always get these things out though so phone the rheumy nurse - you need someone to actually look at the rash!

    Cece x

  • yesI can guess but you need it to be looked at..! my rash/ pharm skills are at a disadvantage unless I can see the rash.. Go with wise owl cece advice x

  • pruritus ( itching) and rash are recognised side efffects even without the sun.. pls seek advice

  • Hi - thanks both of you! Have been trying to get an appointment at GP surgery but seems an impossible thing at the moment - seem to be fully booked for longer than the next week which as I explained to them today doesn't help much because in a week's time the rash with either be gone, or much worse! I use shared care between rheumatologist and GP surgery, so usually see them for my bloods and any side effects (usually see either one of two doctors) and they are both fully booked - will try again tomorrow for any cancellations! The rash has got slightly better since the weekend when I was in the sun a lot at school fete and sports days etc (although strange as just over a month ago I spent a week in the sun in Spain and was fine - amazing how these meds are with no side effects and then suddenly having them all coming up!).

  • I had exactly the same thing happen as you describe, but with Sulfasalazine. Fine until GP doubled the dose and then swollen kneck, sore ear and an all over very itchy body rash came one by one. The rash seemed to be triggered by sun but only my neck was exposed to sunlight. GP wasn't completely sure it was the sulfa but i was so puffed up and pink by time I got to him that he said I had to come straight off and he gave me 2 types of antihistamine - can't remember names now but much longer lasting than Piriton - one for day and one for nighttime. I've noticed that I seem to go much redder now if I spend any time in sun at all so have to cover up. You need to be seen straight away if the rash gets any worse I would say. Good luck.

  • oh dear as I do love the sun, as I'm sure we all do! Have got a doctor appointment this morning, although admittedly the rash has got better over the week, so I do suspect it's related to the sun. However now have a bad case of diarhhoea (also a side effect!)! And the worry is that the rheumatologist had said that if things don't improve he's taking me off leflunomide and putting me on sulphasalazine! But I'll remain positive that what affects one person may not affect another, but good to read your issues with sulph!

You may also like...